NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 27, 2016
Is This A Side Effect of the Aricept
My mother just started taking Aricept, she is even meaner and more abusive, and ungrateful for help. Is this a side effect of the Aricept?
On occasion, Aricept may cause increased agitation. In some, it is thought to be due to increased attention and focus. Typically this is only seen in patients who already display some agitation. The common response to this is to hold the Aricept and consider adding a behavioral medication to help with agitation - perhaps an antidepressant. Then one can try and re-introduce Aricept or try a different acetylcholinesterase inhibitor, such as Razadyne or Exelon, so that the patient can get the advantage of these medications for their memory. Talk to your mother's doctor about these options.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University